Layer 1

CCGs' cost-saving insulin switches causing patient safety incidents

CCG teams are switching patients from Lantus to Abasaglar insulin as a cost-saving measure
CCG teams are switching patients from Lantus to Abasaglar insulin as a cost-saving measure

Clinical commissioning group (CCG) attempts to cut costs by switching patients’ insulin has resulted in safety incidents, the NPA’s medicines safety officer (MSO) has said.

The National Pharmacy Association (NPA) has received between two and three reports of patient safety incidents resulting from CCG medicines management teams switching patients from Lantus to Abasaglar insulin as a cost-saving measure, Leyla Hannbeck told C+D following her latest MSO report last month.

Although both of these brands contain insulin glargine and are biosimilar, this switch led to one patient becoming hypoglycaemic, Ms Hannbeck said in the report.

Another incident – not detailed in the report – involved a nine-year-old child being admitted to hospital, she told C+D.

However, “a number of factors could have contributed to this” second incident, Ms Hannbeck stressed to C+D, and “their glucose levels may already have been unstable”.

“Our advice is that pharmacists should exercise their own professional judgement when faced with such situations, and ask the relevant questions before carrying out the switching,” she added.

Read a full copy of Ms Hannbeck’s report for January-March 2019.

How should you handle insulin switches?

  • Any insulin switches require a managed approach with blood glucose monitoring, since dosage adjustments could theoretically be required
  • All adult patients using high-strength, fixed-combination or biosimilar insulin products should be issued with a patient booklet and insulin passport (or safety card), which carries a record of the patient’s current insulin products and allows a safety check for administration, dispensing and prescribing
  • Before dispensing a generically written prescription for any insulin products containing 100 units/ml or more of insulin, check the passport or safety card to identify which specific brand of insulin the patient is using.

Source: NPA MSO report January-March 2019

0 Comments
Question: 
Have you encountered patients whose insluin has been switched in this way?
Log in or register to post comments

Job of the week

Pharmacy Dispenser
Feltham, London (Greater)
£20,000